There are many ways in which your body reacts to medication, and many prescribed medications including antibiotics can cause photosensitivity to sunlight and ultraviolet rays. Photosensitivity can occur in all climates and seasons, and is not limited only to medications – other products including herbal medicines, perfume and cosmetics can also result in an adverse reaction to sun exposure. Additionally, certain chronic diseases such as lupus can cause individuals to become photosensitive. Read on to learn more about photosensitivity, drugs that cause adverse reactions to sunlight and ways to avoid photosensitive reactions.
Different types of photosensitivity
There are two different types of chemical photosensitivity reactions: phototoxic and photoallergic. Each is triggered by a combination of a drug and exposure to the sun. However, photosensitivity is not limited solely to natural sunlight, it can occur when using tanning beds, which produce ultraviolet A and B rays similar to the sun.
A phototoxic reaction occurs when an ingested drug’s properties negatively react to sunlight and damage the skin. The onset of the inflammation and consequent skin damage can occur fairly quickly and even during a brief interval in the sunlight. The onset of the reaction may cause the skin to feel like it is burning or stinging. Within 24 hours, the exposed areas will become red, and, in severe cases, even swell and blister.
The most common areas to be affected include the nose, forehead, arms, hands and lips. Typically, the skin will become inflamed and resemble a moderate to severe sunburn. The skin will then peel within a couple of days to reveal tender new skin underneath.
A phototoxic reaction will stop once the skin is no longer exposed to sunlight and/or the drug has been discontinued and has cleared the body. Like a sunburn, the inflammation will heal within a couple of days. Further, in extreme cases of phototoxicity, in which high doses of a drug are consumed and there have been long periods of exposure to sunlight, a darkening of the skin (hyperpigmentation) may occur.
A photoallergic reaction is quite different from a phototoxic reaction because the ultraviolet rays actually alter a drug’s structure, which then activates the body’s immune system. The immune system will react – perhaps not for several days – in the form of an allergic response and result in an inflammation of the skin resembling eczema.
The skin may become itchy and red and, in moderate to severe cases, swelling can occur and the skin may erupt. Unlike a phototoxic reaction, the photoallergic reaction can become chronic and occur even after the drug has been eliminated and its effects cleared by the body.
Drugs that cause photosensitivity
There are many types of drugs that can cause a phototoxic reaction including antibiotics, antihistamines, painkillers, NSAIDs (non-steroidal anti-inflammatory drugs), drugs for treating diabetes and cardiac problems, cancer and chemotherapy medications, acne medications, diuretics, and drugs prescribed for treating mental disorders.
Drugs and other products that can cause a photoallergic reaction include anti-microbial drugs, painkillers, chemotherapy drugs, sunscreens and fragrances.
How to treat a photosensitive reaction
Be sure to ask your pharmacist if a medication you are prescribed will cause photosensitivity. If there is a chance it will, take these three steps:
- Limit or avoid time in the sun.
- Wear protective clothing – long-sleeved shirt, pants, closed-toe shoes, gloves and wide-brimmed hat.
- Wear sunscreen of at least SPF 30.
Keep in mind that wearing sunscreen can reduce photosensitivity but may not protect you against prolonged exposure to the sun. Minimize your outdoor time, if possible, to further reduce your risk of a reaction.
If you happen to have a phototoxic or photoallergic reaction, in most cases, your skin will heal without any intervention. However, if your symptoms are severe, contact your doctor immediately.